Back to Ask the Diabetes Team Ask the Diabetes Team

From Carlsbad, California, USA:

My nine year old daughter, diagnosed with type 1 diabetes three years ago, gets NPH and Humalog at dinner, but has chronically high numbers in the morning. shot. If I give her too much NPH at dinner, she goes low during the night, rebounds and wakes up high. If I give her less, the NPH conks out around 4:00 am, and she goes high. It's a catch 22. Her numbers overall are pretty good, but the morning number is driving me nuts. I tried Ultralente in place of the evening NPH, but had the same reaction, and she's not ready for a pump. Are there any answers to this problem?


I hope that you have discussed this with your daughter's diabetes team. If you have not had a referral to a pediatric endocrinologist, you might ask for one. Here are a couple of thoughts:

  1. I find it best to take a step back and look at the basics: What is her meal plan? What is her activity? What is the insulin dosage/administration? Her glucose readings seem to be more typically higher in the morning which I presume means routinely more than 200 mg/dl [11.1 mmol/L]. If her glucose readings are 120-180 mg/dl [6.7-10 mmol/L], then that might not be too bad. When her glucose is greater than 240 mg/dl [13.3 mmol/L], do you check for ketones? Is she dosing her insulin herself? Do you do it for her? Does she do injections herself but with adult supervision? It often doesn't take much of a insulin error in this aged child to get more impressive changes in glucose readings. Have you noticed that there is a pattern relative to where she gives the injections? A dinnertime injection in the legs, followed by bike-riding or playing basketball or soccer, may have a different rate of absorption than an injection in the arms.
  2. Her bedtime snack may require a bit more protein in order to try to avoid the early morning hypoglycemia.
  3. "Splitting out" the dinnertime NPH to be given at bedtime (rather than with the meal as you are doing with her short-acting insulin) will then delay the peak action of that NPH and therefore attempt to combat the higher readings at breakfast time. Alternatively, you might find switching to Lente (not Ultralente) either given at dinner or at bedtime as suggested above may have the desired effects. Lente has a slightly longer duration of action than NPH in many folks.
  4. Ultralente is a good idea, but I find that you must play with the doses a bit. Also, in children, it often needs to be give twice daily (about every 12 hours) and could also take the place of the morning NPH. The use of once nightly insulin Lantus (insulin glargine) may also be a consideration, but glargine cannot be mixed in the same syringe with other insulins, and it does tend to sting a bit at first.

An insulin pump is a good idea, too, but if she is not ready to want it and work with it, then it is not a good time to apply it.

I'd try the meal issues first, then if unsuccessful, the delaying of the timing of NPH and or switching to other insulins. Remember, give yourself a good three to five days with changing insulin regimens to really feel comfortable that you are seeing a pattern of responses.


Original posting 20 Mar 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.